Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 33, NWS Denver/Boulder, CO

October 28, 20246 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 28, 2024, 2:43 PM MDT for 6 counties in Colorado. It took effect at Oct 29, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2024, 2:43 PM MDT (20:43 UTC)
In effect from
Oct 29, 2024, 11:00 AM MDT
Expired
Oct 29, 2024, 6:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS85 KBOU 282043
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
243 PM MDT Mon Oct 28 2024

COZ246-247-290445-
/O.UPG.KBOU.FW.A.0016.241029T1700Z-241030T0000Z/
/O.NEW.KBOU.FW.W.0033.241029T1700Z-241030T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
243 PM MDT Mon Oct 28 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN 
COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 6 PM MDT Tuesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zones 246 and 247.

* TIMING...From 11 AM to 6 PM MDT Tuesday.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ241-245-249-290445-
/O.NEW.KBOU.FW.W.0033.241029T1700Z-241030T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-Washington County-
243 PM MDT Mon Oct 28 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE, WASHINGTON 
COUNTY, AND EASTERN ARAPAHOE AND ADAMS COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 6 PM MDT Tuesday.

* AFFECTED AREA...Fire Weather Zones 241, 245 and 249.

* TIMING...From 11 AM to 6 PM MDT Tuesday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
972 
WWUS85 KBOU 290820
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
220 AM MDT Tue Oct 29 2024

COZ241-245>247-249-291900-
/O.CON.KBOU.FW.W.0033.241029T1700Z-241030T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
220 AM MDT Tue Oct 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
PALMER DIVIDE AND THE PLAINS EAST AND SOUTHEAST OF DENVER...

* AFFECTED AREA...Fire Weather Zones 241, 245, 246, 247 and 249.

* TIMING...From 11 AM this morning to 6 PM MDT this evening.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
410 
WWUS85 KBOU 292353
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
553 PM MDT Tue Oct 29 2024

COZ241-245>247-249-300100-
/O.EXP.KBOU.FW.W.0033.000000T0000Z-241030T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
553 PM MDT Tue Oct 29 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PALMER DIVIDE AND THE PLAINS EAST 
AND SOUTHEAST OF DENVER...

With higher relative humidities, decreasing northerly winds and 
incoming precipitation, the Red Flag Warning will expire at 6 PM 
MDT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 28, 12:06 PM MDT, 2 hours 37 minutes earlier. Its key messages:

  • Well above normal temperatures continue today and linger into Tuesday over parts of the plains, with elevated to critical fire weather conditions.
  • Valley rain and mountain snow showers Tuesday with rain turning to all snow for the high country Tuesday evening.
  • Much colder Wednesday with rain and snow showers for the plains.
  • Hard freeze for plains Wednesday night/Thursday morning.
  • Dry with near normal temperatures Thursday through Sunday including for Halloween.
Area forecast discussion, Oct 28, 12:06 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1206 PM MDT Mon Oct 28 2024

.KEY MESSAGES...

- Well above normal temperatures continue today and linger into
  Tuesday over parts of the plains, with elevated to critical fire
  weather conditions.

- Valley rain and mountain snow showers Tuesday with rain turning
  to all snow for the high country Tuesday evening.

- Much colder Wednesday with rain and snow showers for the plains.

- Hard freeze for plains Wednesday night/Thursday morning.

- Dry with near normal temperatures Thursday through Sunday
  including for Halloween.

&&

.UPDATE...
Issued at 1015 AM MDT Mon Oct 28 2024

Places like KDEN and KAPA have had relative humidity values
around 17-19 percent for much of the morning due to the mild and
very dry conditions. Luckily, an expansive mountain wave cloud has
covered much of the eastern plains this morning. This has kept
temperatures slightly lower than forecast and has limited mixing.
While there will still be elevated fire weather conditions across
the plains this afternoon, the concern over those conditions has
lowered. High temperatures were lowered a degree or two across
the plains due to the cloud cover.

&&

.SHORT TERM /Through Tonight/...
Issued at 243 AM MDT Mon Oct 28 2024

Early morning satellite imagery shows widespread mountain wave
cloud cover across eastern Colorado as westerly flow aloft
increases over the region. This is largely in a response to a
broad trough gradually approaching from the west, and a broad
area of mid/upper level moisture stretching from southern
California into the Central Great Plains.

Despite the approaching trough and cloud cover, today should be
one of the warmer days in the last week or two thanks to
increasing downslope component of the flow. Guidance is generally
in good agreement that we'll see temperatures climb back into the
mid to upper 70s. One caveat is that guidance does tend to
struggle with mountain wave cloud cover and if cloud cover ends up
a bit thicker than expected temperatures may only reach the
low/mid 70s - though that's still well above normal for this time
of year (60F). The continued warm and very dry conditions will
lead to elevated fire weather conditions across the plains, mainly
south of I-70 where winds will be strongest today.

The weather will stay fairly quiet for the lower elevations
through tonight, but as the column gradually moistens overnight, a
few rain/snow showers will be possible over the higher
elevations... mainly over our western CWA border... but any
accumulation through Tuesday AM is expected to be minimal.

&&

.LONG TERM /Tuesday through Sunday/...
Issued at 243 AM MDT Mon Oct 28 2024

Upper level trough will be over the Great Basin Tuesday with
strong southwest flow aloft across Colorado. A short wave trough
ejects northeastward Tuesday across southern Wyoming. Best lift
will be ahead of the trough over Wyoming and into western South
Dakota. Expect the northern mountains to pick up a little snow, as
the wave passes to the north, but for much of the area, this is a
dry setup. At the surface, a low forms over northeast Colorado
and then lifts northeast into Nebraska by early evening. Latest
model trends shifted north where this low forms. This will bring
gusty southwest winds south of I-76 on Tuesday and especially
south of I-70 across the plains. HREF ensemble mean wind gusts
reach 40 mph, with the 90th percentile around 50 mph. Because of
the gusty southwest winds and dry conditions will issue a Fire
Weather Watch for Eastern Elbert and Lincoln Counties. Some colder
air still filters into the northern Front Range Tuesday morning.
This is expected to keep highs in the upper 50s to lower 60s.
Where the gusty southwest winds prevail, highs are expected to
reach the upper 60s to lower 70s.

For Tuesday night, appears we see subsidence over the area behind
the exiting short wave. The main trough off to the west slowly
shifts eastward and weakens. We should see some snow return to the
mountains overnight with the approach of the main trough. At the
surface, colder air surges southward Tuesday night with much
colder temperatures in place for Wednesday. The weakening main
trough will be overhead Wednesday, and provide lift for light rain
and snow. Still looks like it will be cold enough Wednesday
morning for snow across the urban corridor for at least a
rain/snow mix and possibly snow, if we can squeeze precipitation
out of this system. Temperatures warm into the 40s during the
afternoon for most of the plains, though it could be difficult to
climb out of the 30s over the far eastern plains. Precipitation is
expected to end early Wednesday evening as the still weakening
system shifts northeast of the area. Expect a hard freeze through
out the area Wednesday night with lows in the 20s across Front
Range and eastern plains.

No big changes for Thursday, though models are slightly stronger
with the ridging over Colorado ahead of an upper level low over
the Pacific Northwest. This should lead to slightly warmer
temperatures and will nudge highs into the upper 50s to lower 60s
while dry conditions prevail.

The upper level trough digs southward across the west Friday and
Saturday resulting in southwest flow aloft across Colorado. Friday
will be mild and dry under the southwest flow with highs reaching
the 60s over northeast Colorado. Saturday's forecast is a little
more unclear. Most models show the trough digging southward across
California, while a few models show the trough being farther east
over the Great Basin. These models then bring the trough over the
Central Rockies for Sunday. For the weekend, will keep high
temperatures near normal (50s) over northeast Colorado. As far as
PoPs go, will have mainly 10s and 20s with the higher PoPs on
Sunday.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1140 AM MDT Mon Oct 28 2024

VFR is expected through the TAF period. SSW winds are holding
strong this morning at KDEN and KAPA. It now appears these SSW
winds will last through most of the afternoon. There will be a
modified DCVZ/low pressure center that comes across the Denver
metro late this afternoon. Forecasting wind direction when this
comes across will be nearly impossible so a TEMPO group for
variable winds was added. Winds should be light as it moves
across. This evening, westerly winds will slowly veer towards
drainage.

A lee cyclone will develop over northeast Colorado tomorrow. A lot
of times in these cases where a low pressure system develops over
northeast Colorado ahead of a trough, the low usually ends up
developing further south than thought. However, this system lacks
cold air and the low should stay north of the Denver metro for
the entire day tomorrow. As a result, models have come into
better agreement that strong southwesterly winds will develop for
much of the day tomorrow. Winds speeds may reach 40 knots at all
three terminals as strong winds aloft will be able to mix down
given the warm and dry conditions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for COZ246-247.

&&

UPDATE...Danielson
SHORT TERM...Hiris
LONG TERM...Meier
AVIATION...Danielson
Hazardous weather outlook, Oct 28, 10:47 AM MDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Mon Oct 28 2024

COZ030>051-291700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Mon Oct 28 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are possible this afternoon due
to warm, dry and breezy conditions, especially for the Palmer
Divide and the eastern plains south of I-70.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

It will become windy Tuesday ahead of a storm system with southwest
winds gusting 40 to 45 mph, south of I-76 and more so south of
I-70. Elevated to critical fire weather conditions will result
across the plains east and southeast of Denver Tuesday afternoon.

Snow showers move into the mountains Tuesday and continue
periodically through Wednesday afternoon. Light snow will be
possible along the Front Range and over the plains Wednesday
morning. Little to no snow accumulation is expected across the
lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:30 AM MDTFire Weather WatchBOUElbert, Lincoln12 hr
Oct 28, 3:04 PM MDTFreeze WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more23 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.